Illinois, 2011

Lightning Strikes in Illinois, June 14, 2011

June 14, 2011 · NWS PAH · 2 events in 1 county or zone

High pressure over the Great Lakes and low pressure over the central Plains resulted in a southeast wind flow of warmer and more unstable air. Numerous thunderstorms occurred near the leading edge of the warmer and more unstable air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

High pressure over the Great Lakes and low pressure over the central Plains resulted in a southeast wind flow of warmer and more unstable air. Numerous thunderstorms occurred near the leading edge of the warmer and more unstable air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 14, 5:46 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 14, 5:46 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
646 AM CDT TUE JUN 14 2011

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED FROM THE 421 AM PRODUCT ISSUANCE.

&&

.DISCUSSION...
SHOWERS AND NON-SEVERE TSTMS EMBEDDED IN NWRLY MID LEVEL FLOW WERE
MOVING INTO THE PAH FCST AREA FROM THE NW THIS MRNG. THIS
CONVECTION WILL CONTINUE TO ENCOUNTER A STABLE ENVIRONMENT FOR
MUCH OF THE DAY...ESPECIALLY IN THE SWRN HALF OF THE REGION WHICH
WILL TEMPORARILY BE UNDER MID LEVEL RIDGING. HOWEVER...NE OF A SFC
WARM FRONT LATER IN THE DAY AND INTO THE OVNGT HOURS...ADDITIONAL
SHWRS/TSTMS MAY DEVELOP IN CENTRAL IL AND ADJACENT PARTS OF MO AND
TRAVEL SEWD INTO MAINLY SRN IL/SWRN IND/ KY PENNYRILE. SOME OF THE
STORMS CLOSER TO THE FRONTAL BOUNDARY MIGHT BECOME SEVERE DURING
THIS TIME...MAINLY IN THE OVNGT HOURS AS A SHRTWV TROF APPROACHES...
THE WARM FRONT MOVES FARTHER EAST...AND ELEVATED INSTABILITY
INCREASES.

ON WED...THE WARM AND TRAILING COLD FRONTS MAY OCCLUDE OVER THE
PAH FCST AREA AS THEY MOVE EWD. AHEAD OF THE COLD FRONT...SFC
DEWPOINTS ARE EXPECTED TO INCREASE INTO THE UPPER 60S. IT APPEARS
THAT WIND SHEAR AND INSTABILITY ASSOCIATED WITH THE SYSTEM SHOULD
BE SUFFICIENT FOR AT LEAST SOME SEVERE TSTM DEVELOPMENT ESPECIALLY
IN THE AFTN. SEE THE SPC DISCUSSION FOR DETAILS. THE HIGHEST POPS
WILL CONTINUE TO BE IN THE ERN HALF OF THE REGION.

UNDER HIGH SFC PRESSURE AND NWRLY MID LEVEL FLOW...THU SHOULD BE
DRY FOR OUR AREA...THEN THE MED RANGE MODELS DIFFER ON WHETHER
ADDITIONAL SHRTWV ENERGY WILL BREAK DOWN MID LEVEL RIDGING ACROSS
THE CENTRAL CONUS...AND PROVIDE PCPN. ATTM...WE CHOSE TO LEAVE THE
FORECAST FROM FRI ON MOSTLY UNALTERED...WITH LIMITED POPS. THE TEMP
TREND CERTAINLY APPEARS TO BE WARMER.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED OUTSIDE OF SHOWERS AND THUNDERSTORMS
ACROSS THE REGION FOR THE ENTIRE 12Z TAF PERIOD. AS A WEAK WARM
FRONT ATTEMPTS TO MOVE THROUGH THE REGION...LIGHT NORTHEAST TO EAST
WINDS TO BEGIN THE PERIOD WILL GRADUALLY BECOME MORE SOUTHEAST
THROUGH TONIGHT. SPEEDS WILL GENERALLY BE UNDER 10KTS.

AS EXPECTED EARLY MORNING STORMS HAVE WEAKENED/DISSIPATED...AS THEY
MOVED SOUTHEAST TOWARD KEVV AND KOWB. MAY SEE AN HOUR OR TWO OF
LIGHT RAIN AT THESE SITES TO START THE PERIOD...BUT TS NOT EXPECTED
AT THIS TIME.

CONFIDENCE IS INCREASING IN SHRA/TSRA IN THE 15Z-21Z PERIOD. A
DISTURBANCE...WHICH IS RESPONSIBLE FOR NUMEROUS SHOWERS OVER WEST
CENTRAL THROUGH EAST CENTRAL MISSOURI AT THIS TIME...WILL LIKELY
HELP GENERATE SHRA/TSRA AS IT MOVES SOUTHEAST THROUGH THE REGION
AROUND MIDDAY. WITH THE WARM FRONT IN THE VICINITY...SOME
HEATING...AND THE AFOREMENTIONED DISTURBANCE...THE COVERAGE OF
STORMS TODAY MAY BE PRETTY GOOD. BUT FOR NOW HAVE JUST GONE WITH VFR
VCSH/CB IN ALL TAFS TODAY.

THE POTENTIAL EXISTS FOR NUMEROUS SHOWERS AND THUNDERSTORMS TO
IMPACT THE ENTIRE AREA OVERNIGHT. INSERTED A PROB30 WITH VFR -TSRA
AND INDICATED SIGNIFICANT GUSTINESS...AS IT IS LIKELY TO BE FAIRLY
ORGANIZED CONVECTIVE SYSTEM WHEN IT MAKES IT THROUGH THE REGION.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...DB
AVIATION...DRS
Hazardous weather outlook, Jun 14, 4:07 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
507 AM CDT TUE JUN 14 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
507 AM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL REMAIN A POSSIBILITY TODAY...ESPECIALLY IN
SOUTHEASTERN ILLINOIS AND SOUTHWESTERN INDIANA THIS MORNING. AN
ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT. AS A LOW
PRESSURE SYSTEM APPROACHES TONIGHT...ANOTHER ROUND OF
THUNDERSTORMS MAY OCCUR LATE IN THE NIGHT...WITH SOME STORMS
POSSIBLY REACHING SEVERE LEVELS. STORM MOVEMENT TONIGHT SHOULD BE
TOWARD THE EAST NORTHEAST AT 35 MPH. HEAVY RAINFALL AMOUNTS MAY
OCCUR NORTH OF INTERSTATE 64.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND PART OF WEDNESDAY EVENING...THUNDERSTORMS WILL BE IN
THE FORECAST AS A LOW PRESSURE SYSTEM AND SURFACE FRONTAL
BOUNDARIES MOVE EASTWARD THROUGH THE REGION. THE HIGHEST
LIKELIHOOD OF THUNDERSTORM ACTIVITY WILL BE IN SOUTHWESTERN
INDIANA AND THE KENTUCKY PENNYRILE REGION. SOME SEVERE
STORM DEVELOPMENT WILL BE POSSIBLE. NEAR THE SURFACE LOW AND
SURFACE WARM FRONT...A TORNADO CANNOT BE RULED OUT.

HEAVY RAINFALL WILL ALSO BE A CONCERN...ESPECIALLY AS OVERALL
MOISTURE LEVELS RISE IN THE ATMOSPHERE THIS WEEK. THIS COULD LEAD
TO TORRENTIAL DOWNPOURS...LOCALIZED FLOODING OF LOW LYING AND
POORLY DRAINED AREAS AND ROADWAYS...AS WELL RAPIDLY REDUCED
VISIBILITIES ON ROADWAYS.

LATER IN THE WEEK...LIMITED THUNDERSTORM CHANCES WILL CONTINUE.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED PERIODICALLY TONIGHT THROUGH
WEDNESDAY. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD CONTINUE
TO MONITOR THE LATEST FORECASTS AND BE PREPARED FOR RAPIDLY
CHANGING WEATHER CONDITIONS THIS WEEK.

The radar

The Paducah radar (KPAH), 81 km away, was scanning. The volume nearest the first event began at 14:09 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Williamson

When
June 14, 8:10 AM CST
Where
Williamson County, Carterville
Property damage
$80,000
Reported by
Newspaper
Coordinates
37.750, -89.080

A local television station was knocked off the air for about eight hours by a lightning strike. Besides damaging the broadcast equipment, the lightning disrupted internet and phone service.

Lightning, Williamson

When
June 14, 8:20 AM CST
Where
Williamson County, Marion
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.730, -88.930

In Marion, a lightning strike shattered an antenna into three pieces. The antenna was located on top of a tower at the sheriff's department. The sheriff office's 911 telephone capability and radio system were both damaged.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316377, 316376.